CaltechAUTHORS
  A Caltech Library Service

An Optimal Medium Access Control with Partial Observations for Sensor Networks

Cristescu, Răzvan and Servetto, Sergio D. (2005) An Optimal Medium Access Control with Partial Observations for Sensor Networks. EURASIP Journal on Wireless Communications and Networking, 2005 (4). pp. 505-522. ISSN 1687-1472. http://resolver.caltech.edu/CaltechAUTHORS:CRIeurasipjwcn05

[img]
Preview
PDF
See Usage Policy.

1035Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:CRIeurasipjwcn05

Abstract

We consider medium access control (MAC) in multihop sensor networks, where only partial information about the shared medium is available to the transmitter. We model our setting as a queuing problem in which the service rate of a queue is a function of a partially observed Markov chain representing the available bandwidth, and in which the arrivals are controlled based on the partial observations so as to keep the system in a desirable mildly unstable regime. The optimal controller for this problem satisfies a separation property: we first compute a probability measure on the state space of the chain, namely the information state, then use this measure as the new state on which the control decisions are based. We give a formal description of the system considered and of its dynamics, we formalize and solve an optimal control problem, and we show numerical simulations to illustrate with concrete examples properties of the optimal control law. We show how the ergodic behavior of our queuing model is characterized by an invariant measure over all possible information states, and we construct that measure. Our results can be specifically applied for designing efficient and stable algorithms for medium access control in multiple-accessed systems, in particular for sensor networks.


Item Type:Article
Additional Information:© 2005 R. Cristescu and S. D. Servetto. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. Received 10 December 2004; Revised 13 April 2005. This work was largely completed while both authors were with l’École Polytechnique Fédérale de Lausanne (EPFL), and supported primarily by the Swiss National Science Foundation under Grant 21-61831.00 (with additional support from the National Science Foundation under Grant CCR-0227676). Parts of this work have been presented at the 35th Annual Conference on Information Sciences and Systems (CISS 2001), and at the IEEE International Symposium on Information Theory (ISIT 2002). Special issue: Wireless Sensor Networks. Guest Editors: Biao Chen, Wendi B. Heinzelman, Mingyan Liu, and Andrew T. Campbell. EURASIP Journal onWireless Communications and Networking 2005:4 http://www.hindawi.com/journals/wcn/volume-2005/si.4.html
Subject Keywords:MAC, feedback control, controlled Markov chains, Markov decision processes, dynamic programming, stochastic stability
Record Number:CaltechAUTHORS:CRIeurasipjwcn05
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:CRIeurasipjwcn05
Alternative URL:http://dx.doi.org/10.1155/WCN.2005.505
Official Citation:Răzvan Cristescu and Sergio D. Servetto, “An Optimal Medium Access Control with Partial Observations for Sensor Networks,” EURASIP Journal on Wireless Communications and Networking, vol. 2005, no. 4, pp. 505-522, 2005. doi:10.1155/WCN.2005.505
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:9258
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:02 Dec 2007
Last Modified:26 Dec 2012 09:47

Repository Staff Only: item control page